SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

This article is part of the series Takahashi's Legacy in Fixed Point Theory.

Open Access Research Article

Coupled Fixed Point Theorems for Nonlinear Contractions Satisfied Mizoguchi-Takahashi's Condition in Quasiordered Metric Spaces

Wei-Shih Du

Author Affiliations

Department of Mathematics, National Kaohsiung Normal University, Kaohsiung 802, Taiwan

Fixed Point Theory and Applications 2010, 2010:876372  doi:10.1155/2010/876372

The electronic version of this article is the complete one and can be found online at: http://www.fixedpointtheoryandapplications.com/content/2010/1/876372


Received:10 November 2009
Revisions received:5 March 2010
Accepted:14 March 2010
Published:30 March 2010

© 2010 The Author(s).

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

The main aim of this paper is to study and establish some new coupled fixed point theorems for nonlinear contractive maps that satisfied Mizoguchi-Takahashi's condition in the setting of quasiordered metric spaces or usual metric spaces.

1. Introduction

Let be a metric space. For each and , let . Denote by the class of all nonempty subsets of and the family of all nonempty closed and bounded subsets of . A function defined by

(11)

is said to be the Hausdorff metric on induced by the metric on . A point in is a fixed point of a map if (when is a single-valued map) or (when is a multivalued map). Throughout this paper we denote by and the set of positive integers and real numbers, respectively.

The existence of fixed point in partially ordered sets has been investigated recently in [111] and references therein. In [6, 8], Nieto and Rodríguez-López used Tarski's theorem to show the existence of solutions for fuzzy equations and fuzzy differential equations, respectively. The existence of solutions for matrix equations or ordinary differential equations by applying fixed point theorems is presented in [2, 4, 7, 9, 10]. The authors in [3, 11] proved some fixed point theorems for a mixed monotone mapping in a metric space endowed with partial order and applied their results to problems of existence and uniqueness of solutions for some boundary value problems.

The various contractive conditions are important to find the existence of fixed point. There is a trend to weaken the requirement on the contraction. In 1989, Mizoguchi and Takahashi [12] proved the following interesting fixed point theorem for a weak contraction which is a partial answer of Problem 9 in Reich [13] (see also [1416] and references therein).

Theorem MT. (Mizoguchi and Takahashi [12]).

Let be a complete metric space and a map from into . Assume that

(12)

for all , , where is a function from into satisfying

(13)

Then there exists such that .

In fact, Mizoguchi-Takahashi's fixed point theorem is a generalization of Nadler's fixed point theorem [17, 18] which extended the Banach contraction principle (see, e.g., [18]) to multivalued maps, but its primitive proof is different. Recently, Suzuki [19] gave a very simple proof of Theorem MT.

The purpose of this paper is to present some new coupled fixed point theorems for weakly contractive maps that satisfied Mizoguchi-Takahashi's condition (i.e., for all ) in the setting of quasiordered metric spaces or usual metric spaces. Our results generalize and improve some results in [2, 7, 9] and references therein.

2. Generalized Bhaskar-Lakshmikantham's Coupled Fixed Point Theorems and Others

Let be a nonempty set and "" a quasiorder (preorder or pseudo-order, i.e., a reflexive and transitive relation) on . Then is called a quasiordered set. A sequence is called - (resp., -) if (resp., ) for each . Let be a metric space with a quasi-order ( for short). We endow the product space with the metric defined by

(21)

A map is said to be continuous at if any sequence with implies . is said to be continuous on if is continuous at every point of .

In this paper, we also endow the product space with the following quasi-order :

(22)

Definition 2.1 . (see [2]).

Let be a quasiordered set and a map. We say that has the mixed monotone property on if is monotone nondecreasing in and is monotone nonincreasing in that is, for any ,

(23)

It is quite obvious that if has the mixed monotone property on , then for any , with (i.e., and ), .

Definition 2.2 . (see [2]).

Let be a nonempty set and a map. We call an element a coupled fixed point of if

(24)

Definition 2.3.

Let be a metric space with a quasi-order A nonempty subset of is said to be

- if every -nondecreasing Cauchy sequence in converges;

- if every -nonincreasing Cauchy sequence in converges;

- if it is both -complete and -.

Definition 2.4 . (see [20]).

A function is said to be a - if it satisfies Mizoguchi-Takahashi's condition (i.e., for all ).

Remark 2.5.

Obviously, if is defined by where , then is a -function.

If is a nondecreasing function, then is a -function.

Notice that is a -function if and only if for each there exist and such that for all Indeed, if is a -function, then for all So for each there exists such that . Therefore we can find such that , and hence for all . The converse part is obvious.

The following lemmas are crucial to our proofs.

Lemma 2.6 . (see [20]).

Let be a -function. Then defined by is also a -function.

Proof.

Clearly, and for all . Let be fixed. Since is a -function, there exist and such that for all Let . Then for all and hence is a -function.

Lemma 2.7.

Let be a quasiordered set and a map having the mixed monotone property on . Let , . Define two sequences and by

(25)

for each . If and , then is -nondecreasing and is -nonincreasing.

Proof.

Since and , by (2.5), and the mixed monotone property of , we have

(26)

Let and assume that and is already known. Then

(27)

Hence, by induction, we prove that is -nondecreasing and is -nonincreasing.

Theorem 2.8.

Let be a sequentially -complete metric space and a continuous map having the mixed monotone property on . Assume that there exists a -function such that for any with

(28)

If there exist such that and , then there exist , such that and

Proof.

By Lemma 2.6, we can define a -function by . Then and for all . For any , let and be defined as in Lemma 2.7. Then, by Lemma 2.7, is -nondecreasing and is -nonincreasing. So and for each . By (2.8), we obtain

(29)

It follows that

(210)

For each , let Then By induction, we can obtain the following: for each ,

(211)

(212)

(213)

Since for all , the sequence is strictly decreasing in from (2.13). Let . Since is a -function, there exists and such that for all . Also, there exists such that

(214)

for all with . So for each . Let and , . We claim that is a -nondecreasing Cauchy sequence in and is a -nonincreasing Cauchy sequence in . Indeed, from our hypothesis, for each , we have

(215)

Similarly,

(216)

Hence we get

(217)

So it follows from (2.17) that

(218)

Let For , with , we have

(219)

Since and hence

(220)

So is a -nondecreasing Cauchy sequence in and is a -nonincreasing Cauchy sequence in . By the sequentially -completeness of , there exist , such that and as . Hence and as .

Let be given. Since is continuous at , there exists such that

(221)

whenever with . Since and as , for , there exist such that

(222)

So, for each with , by (2.22),

(223)

and hence we have from (2.21) that

(224)

Therefore

(225)

Since is arbitrary, or . Similarly, we can also prove that . The proof is completed.

Remark 2.9.

Theorem 2.8 generalizes and improves Bhaskar-Lakshmikantham's coupled fixed points theorem [2, Theorem  2.1] and some results in [7, 9].

Following a similar argument as in the proof of [2, Theorem  2.2] and applying Theorem 2.8, one can verify the following result where is not necessarily continuous.

Theorem 2.10.

Let be a sequentially -complete metric space and a map having the mixed monotone property on . Assume that

any -nondecreasing sequence with implies for each ;

any -nonincreasing sequence with implies for each ;

there exists a -function such that for any , with ,

(226)

If there exist , such that and , then there exist , , such that and

Remark 2.11.

[2, Theorem  2.2] is a special case of Theorem 2.10.

Similarly, we can obtain the generalizations of Theorems 2.4–2.6 in [2] for -functions.

Finally, we discuss the following coupled fixed point theorem in (usual) complete metric spaces.

Theorem 2.12.

Let be a complete metric space and a map. Assume that there exists a -function such that for any

(227)

Then has a unique coupled fixed point in ; that is, there exists unique such that and .

Proof.

Let be given. For any define and . By our hypothesis, we know that is continuous. Following the same argument as in the proof of Theorem 2.8, there exists , such that and . We prove the uniqueness of the coupled fixed point of . On the contrary, suppose that there exists , such that and . Then we obtain

(228)

It follows from (2.28) that

(229)

a contradiction. The proof is completed.

Acknowledgment

This paper is dedicated to Professor Wataru Takahashi in celebration of his retirement. This research was supported by the National Science Council of the Republic of China.

References

  1. Agarwal, RP, El-Gebeily, MA, O'Regan, D: Generalized contractions in partially ordered metric spaces. Applicable Analysis. 87(1), 109–116 (2008). Publisher Full Text OpenURL

  2. Bhaskar, TG, Lakshmikantham, V: Fixed point theorems in partially ordered metric spaces and applications. Nonlinear Analysis: Theory, Methods & Applications. 65(7), 1379–1393 (2006). PubMed Abstract | Publisher Full Text OpenURL

  3. Burgić, D, Kalabušić, S, Kulenović, MRS: Global attractivity results for mixed-monotone mappings in partially ordered complete metric spaces. Fixed Point Theory and Applications. 2009, (2009)

  4. Harjani, J, Sadarangani, K: Fixed point theorems for weakly contractive mappings in partially ordered sets. Nonlinear Analysis: Theory, Methods & Applications. 71(7-8), 3403–3410 (2009). PubMed Abstract | Publisher Full Text OpenURL

  5. Lakshmikantham, V, Ćirić, L: Coupled fixed point theorems for nonlinear contractions in partially ordered metric spaces. Nonlinear Analysis: Theory, Methods & Applications. 70(12), 4341–4349 (2009). PubMed Abstract | Publisher Full Text OpenURL

  6. Nieto, JJ, Rodríguez-López, R: Existence of extremal solutions for quadratic fuzzy equations. Fixed Point Theory and Applications. 2005(3), 321–342 (2005). Publisher Full Text OpenURL

  7. Nieto, JJ, Rodríguez-López, R: Contractive mapping theorems in partially ordered sets and applications to ordinary differential equations. Order. 22(3), 223–239 (2005). Publisher Full Text OpenURL

  8. Nieto, JJ, Rodríguez-López, R: Applications of contractive-like mapping principles to fuzzy equations. Revista Matemática Complutense. 19(2), 361–383 (2006)

  9. Nieto, JJ, Rodríguez-López, R: Existence and uniqueness of fixed point in partially ordered sets and applications to ordinary differential equations. Acta Mathematica Sinica. 23(12), 2205–2212 (2007). Publisher Full Text OpenURL

  10. Ran, ACM, Reurings, MCB: A fixed point theorem in partially ordered sets and some applications to matrix equations. Proceedings of the American Mathematical Society. 132(5), 1435–1443 (2004). Publisher Full Text OpenURL

  11. Wu, Y: New fixed point theorems and applications of mixed monotone operator. Journal of Mathematical Analysis and Applications. 341(2), 883–893 (2008). Publisher Full Text OpenURL

  12. Mizoguchi, N, Takahashi, W: Fixed point theorems for multivalued mappings on complete metric spaces. Journal of Mathematical Analysis and Applications. 141(1), 177–188 (1989). Publisher Full Text OpenURL

  13. Reich, S: Some problems and results in fixed point theory. Topological Methods in Nonlinear Functional Analysis (Toronto, Ont., 1982), Contemp. Math., pp. 179–187. American Mathematical Society, Providence, RI, USA (1983)

  14. Daffer, PZ, Kaneko, H, Li, W: On a conjecture of S. Reich. Proceedings of the American Mathematical Society. 124(10), 3159–3162 (1996). Publisher Full Text OpenURL

  15. Jachymski, J: On Reich's question concerning fixed points of multimaps. Bollettino dell'Unione Matematica Italiana. 9(3), 453–460 (1995)

  16. Semenov, PV: Fixed points of multivalued contractions. Functional Analysis and Its Applications. 36(2), 159–161 (2002). Publisher Full Text OpenURL

  17. Nadler, SB Jr..: Multi-valued contraction mappings. Pacific Journal of Mathematics. 30, 475–488 (1969)

  18. Takahashi, W: Nonlinear Functional Analysis, Fixed Point Theory and Its Applications,p. iv+276. Yokohama, Yokohama, Japan (2000)

  19. Suzuki, T: Mizoguchi-Takahashi's fixed point theorem is a real generalization of Nadler's. Journal of Mathematical Analysis and Applications. 340(1), 752–755 (2008). Publisher Full Text OpenURL

  20. Du, W-S: Some new results and generalizations in metric fixed point theory.